Alert archive / Texas / Tornado Warnings in 2022

Tornado Warning 3, NWS Lubbock, TX

May 23, 2022Bailey County, Cochran County, Texas

NWS Lubbock, TX issued this tornado warning at May 23, 2022, 6:50 PM CDT for Bailey County, Cochran County, Texas. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2022, 6:50 PM CDT (23:50 UTC)
Expired
May 23, 2022, 7:15 PM CDT
In force
25 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
3.0 in

Counties Bailey County, TX, Cochran County, TX

The radar

The Lubbock radar (KLBB), 91 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 6:50 PM CDTFUNNEL CLOUD3 S Enochs, TX
May 23, 6:52 PM CDTTORNADO7 Nw Morton, TXSOCIAL MEDIA PHOTOS AND REPORTS DEPICT A BRIEF TORNADO TOUCHDOWN IN AN OPEN FIELD. LOCATION ESTIMATED FROM RADAR.
May 23, 7:07 PM CDTTORNADO7 N Morton, TXLARGE TORNADO REPORTED BY OFF-DUTY NWS EMPLOYEE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 4:51 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2022-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2022-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

838 
WFUS54 KLUB 232350
TORLUB
TXC017-079-240015-
/O.NEW.KLUB.TO.W.0003.220523T2350Z-220524T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
650 PM CDT Mon May 23 2022

The National Weather Service in Lubbock Texas has issued a

* Tornado Warning for...
  Southeastern Bailey County in northwestern Texas...
  Northeastern Cochran County in northwestern Texas...

* Until 715 PM CDT.
    
* At 650 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 4 miles southeast of Maple, or 7 miles northwest of
  Morton, moving east at 15 mph.

  HAZARD...Tornado and hail up to three inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Morton, Enochs, and Bula. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3376 10290 3390 10288 3395 10262 3370 10262
TIME...MOT...LOC 2350Z 268DEG 14KT 3382 10283 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...3.00 IN

$$

SINCAVAGE
4 follow-up statements
807 
WWUS54 KLUB 232353
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
653 PM CDT Mon May 23 2022

TXC017-079-240015-
/O.CON.KLUB.TO.W.0003.000000T0000Z-220524T0015Z/
Bailey TX-Cochran TX-
653 PM CDT Mon May 23 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHEASTERN BAILEY AND NORTHEASTERN COCHRAN COUNTIES...
        
At 652 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southeast of Maple, or 7 miles northwest of
Morton, moving east at 15 mph.

HAZARD...Tornado and three inch hail.

SOURCE...Weather spotters reported a funnel cloud 3 miles south of 
         Enochs.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Morton, Enochs, and Bula. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3376 10290 3390 10288 3395 10262 3370 10262
TIME...MOT...LOC 2352Z 268DEG 14KT 3382 10282 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...3.00 IN

$$

SINCAVAGE
952 
WWUS54 KLUB 240000
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
700 PM CDT Mon May 23 2022

TXC017-079-240015-
/O.CON.KLUB.TO.W.0003.000000T0000Z-220524T0015Z/
Bailey TX-Cochran TX-
700 PM CDT Mon May 23 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHEASTERN BAILEY AND NORTHEASTERN COCHRAN COUNTIES...
    
At 659 PM CDT, a confirmed tornado was located near Enochs, or 6
miles north of Morton, moving east at 15 mph.

HAZARD...Damaging tornado and three inch hail.

SOURCE...Weather spotters confirmed tornado 6 miles east-southeast 
         of Maple.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur. Tree damage is 
         likely.

Locations impacted include...
Morton, Enochs, and Bula. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3376 10290 3390 10288 3395 10262 3370 10262
TIME...MOT...LOC 2359Z 268DEG 14KT 3382 10278 

TORNADO...OBSERVED
MAX HAIL SIZE...3.00 IN

$$

SINCAVAGE
979 
WWUS54 KLUB 240005
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
705 PM CDT Mon May 23 2022

TXC017-079-240015-
/O.CON.KLUB.TO.W.0003.000000T0000Z-220524T0015Z/
Bailey TX-Cochran TX-
705 PM CDT Mon May 23 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHEASTERN BAILEY AND NORTHEASTERN COCHRAN COUNTIES...
    
At 705 PM CDT, a confirmed tornado was located near Enochs, or 6
miles north of Morton, moving east at 15 mph.

HAZARD...Damaging tornado and three inch hail.

SOURCE...Weather spotters confirmed tornado 6 miles east-southeast 
         of Maple.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Morton, Enochs, and Bula. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3375 10285 3391 10283 3395 10262 3370 10262
TIME...MOT...LOC 0005Z 268DEG 14KT 3382 10275 

TORNADO...OBSERVED
MAX HAIL SIZE...3.00 IN

$$

SINCAVAGE
371 
WWUS54 KLUB 240009
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
709 PM CDT Mon May 23 2022

TXC017-079-240015-
/O.CON.KLUB.TO.W.0003.000000T0000Z-220524T0015Z/
Bailey TX-Cochran TX-
709 PM CDT Mon May 23 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHEASTERN BAILEY AND NORTHEASTERN COCHRAN COUNTIES...
    
At 708 PM CDT, a confirmed large and extremely dangerous tornado was
located near Enochs, or 6 miles north of Morton, moving east at 15
mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed a large tornado 4 miles north of 
         Morton.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

Locations impacted include...
Morton, Enochs, and Bula. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3375 10285 3391 10283 3395 10262 3370 10262
TIME...MOT...LOC 0008Z 270DEG 14KT 3382 10273 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...3.00 IN

$$

SINCAVAGE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 23, 6:43 PM CDT, 7 minutes earlier.

Area forecast discussion, May 23, 6:43 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
643 PM CDT Mon May 23 2022

.AVIATION...
Scattered thunderstorms west of KPVW will affect that terminal
within the first hour or two of the valid time and may possibly
build southward toward KLBB. KCDS will be affected by the
thunderstorms later this evening. Some question at this time as to
whether there will be additional thunderstorms fill in behind the
first round. Confidence higher in showers and MVFR and possibly
IFR conditions developing with a cold front late tonight.

&&

.PREV DISCUSSION... /issued 206 PM CDT Mon May 23 2022/

SHORT TERM...
The forecast for this afternoon and tonight remains on track. Please
reference the mesoscale discussion issued at 1051 AM CDT for
detailed information.

Convection is expected to be ongoing during the early morning hours
Tuesday across the Caprock and Rolling Plains from both the
departing MCS and the frontogenetically-forced convection moving in
from the northwest. Severe-caliber gusts up to 50 kt will be
possible within the deepest cores, though the main overnight hazard
will be heavy rainfall resulting in localized flash flooding. The
cold front will scour out low-level moisture with most of the wrap-
around showers/thunderstorms remaining displaced north of the CWA,
with the surface cyclone positioning in vicinity of the northwestern
Permian Basin by 24/12Z. PoPs have been lowered significantly beyond
24/18Z area-wide, with most of the CWA dry by 21Z tomorrow excluding
the southern South and Rolling Plains, and the eastern Rolling
Plains, given some degree of uncertainty with respect to the timing
of frontal passage. STG-SVR thunderstorms will be possible in the
afternoon across the southern and eastern zones, though convection
will quickly exit the CWA by the early evening. Cloud cover will
begin to clear out in the southwestern zones first, though the
northerly breeze/magnitude of CAA will keep temperatures cool to
mild, ranging from the lower 60s across the extreme southwestern TX
PH and into the middle 70s in the southern South and Rolling
Plains.

LONG TERM...
Frontal-driven convection is likely to clear the forecast area by
or very early into the Tuesday evening portion of the forecast as
the upper trough axis will be shifting to the east of the area
leaving increasing subsidence in its wake while low level focus
will shift south with the front and thunderstorm outflow. Dry
northwesterly flow aloft and a reinforced cool post-frontal air
mass will result in one more pleasant day before the quick
transition back to a hot and dry pattern begins.

A fairly high-amplitude ridge over the intermountain West at the
end of the day Thursday will migrate eastward, its axis centered
over the forecast area Friday night, will lead to increasing
temperatures Thursday and Friday. However, peak temperatures are
not expected until the Saturday to Monday period when deep
southwesterly flow moves onto the southern High Plains, allowing
for a hot air mass building over New Mexico to get shifted
eastward across the southern High Plains while also adding a
downslope component to the heating. Widespread triple-digit high
temperatures continue to look likely Saturday and Sunday, and now
Monday as well, especially for areas east of the Caprock
escarpment and the southern half of the South Plains.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, May 23, 11:46 AM CDT, 7 hours 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1146 AM CDT Mon May 23 2022

TXZ021>044-241700-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1146 AM CDT Mon May 23 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Thunderstorms, some severe, are expected to form along the Texas and
New Mexico state line this afternoon. Initially, thunderstorms will
be capable of producing large hail to around half dollar size in
addition to damaging winds across the Caprock. Thunderstorms will
transition into a line by the middle to late afternoon hours while
moving west to east across the Caprock and into the Rolling Plains,
with an increasing potential for wind damage with a few swaths of
winds between 60 to 70 mph possible. Locally heavy rainfall is
expected as well, with some locations receiving two inches or greater
of rainfall which may result in localized instances of flash
flooding. Additional strong to severe thunderstorms will be possible
overnight across the region as a cold front moves in from the
northwest, capable of producing locally heavy rainfall into the
morning hours Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Shower and thunderstorm chances will continue Tuesday. Some storms
could be strong to severe with locally heavy rainfall also possible
across the Caprock and Rolling Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 23, 5:58 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
558 PM CDT MON MAY 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             16 WNW MORTON           33.81N 103.02W
05/23/2022  E1.75 INCH       COCHRAN            TX   STORM CHASER

&&

EVENT NUMBER LUB2200022

RCB
Local storm report, May 23, 6:19 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
619 PM CDT MON MAY 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             1 ESE MAPLE             33.84N 102.88W
05/23/2022  E1.50 INCH       BAILEY             TX   STORM CHASER

&&

EVENT NUMBER LUB2200023

RCB
Local storm report, May 23, 6:33 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
633 PM CDT MON MAY 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             BOVINA                  34.52N 102.89W
05/23/2022  M1.00 INCH       PARMER             TX   LAW ENFORCEMENT

&&

EVENT NUMBER LUB2200024

DWK
Local storm report, May 23, 6:38 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
638 PM CDT MON MAY 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             3 N MAPLE               33.89N 102.90W
05/23/2022  E2.25 INCH       BAILEY             TX   STORM CHASER

&&

EVENT NUMBER LUB2200025

DWK

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 5:28 PM CDTSevere Thunderstorm WarningLUBParmer62 min
May 23, 5:46 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran59 min
May 23, 6:25 PM CDTSevere Thunderstorm WarningLUBParmer65 min
May 23, 6:39 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBBailey, Cochran, Lamb66 min
May 23, 6:46 PM CDTAreal Flood AdvisoryLUBParmer2 hr
May 23, 6:55 PM CDTAreal Flood AdvisoryLUBBailey79 min

Nearby

Tornado Warnings in Texas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.